Objective To determine the types of adverse events associated with the use of complementary and alternative medicine (CAM) that come to the attention of Australian paediatricians.
Design Monthly active surveillance study of CAM-associated adverse events as reported to the Australian Paediatric Surveillance Unit between January 2001 and December 2003.
Results There were 39 reports of adverse events associated with CAM use, including four reported deaths. Reports highlighted several areas of concern, including the risks associated with failure to use conventional medicine, the risks related to medication changes made by CAM practitioners and the significant dangers of dietary restriction. The reported deaths were associated with a failure to use conventional medicine in favour of a CAM therapy.
Conclusion CAM use has the potential to cause significant morbidity and fatal adverse outcomes. The diversity of CAM therapies and their associated adverse events demonstrate the difficulty addressing this area and the importance of establishing mechanisms by which adverse effects may be reported or monitored.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.